Advertisement

A Prescription for Growing Concern

Medications: As Prozac, Paxil and other antidepressants are increasingly prescribed for ailments besides depression, more side effects are being seen.

January 08, 1997|SHARI ROAN | TIMES HEALTH WRITER

As the popularity of antidepressants such as Prozac, Zoloft and Paxil has increased, so too have some little-known problems associated with the medications.

While rarely life-threatening, misuse of this particular class of antidepressants, called selective serotonin reuptake inhibitors (SSRIs), can result in three conditions:

* Serotonin syndrome, a potentially dangerous condition in which two or more drugs--both of which elevate serotonin levels in the body--are taken together or at close intervals.

* A withdrawal syndrome resulting from stopping certain SSRI medications abruptly.

* And a drug interaction problem that involves the mixture of an SSRI with another medication that alters how the medications are metabolized, resulting in too high a dose.

The potential for problems with the SSRIs may come as a surprise to consumers and even doctors who have seen and heard nothing but rave reviews about the antidepressants--which seem to know no bounds.

The medications, which were designed to treat depression, are now being used routinely for countless other health and behavioral conditions, including weight loss, smoking and gambling addictions, and several types of compulsive behavior disorders. Statistics from 1994 show Prozac as the ninth most popularly prescribed medication; Zoloft was 20th, and Paxil, 53rd.

SSRIs are often preferred because they cause far fewer side effects compared to older medications, and they are less likely to result in an overdose.

But the expanding use of the medications in recent years clearly reveals the downside, the most serious and under-recognized of which is serotonin syndrome.

"There are other side effects [associated with SSRIs], but not nearly so problematic as this one," says Dr. Thomas G. Martin, a University of Washington toxicologist who warned of the problem in a recent issue of the Annals of Emergency Medicine.

Serotonin syndrome can be caused by any drug that boosts serotonin levels or increases the sensitivity of serotonin in the brain. Serotonin is a neurotransmitter that regulates mood. Too little serotonin is thought to contribute to depression and other behavioral problems. But too much can trigger serotonin syndrome.

Initial symptoms can be subtle but can escalate to lethargy, confusion, flushing, sweating and muscle jerks. In severe cases, which are rare, respiratory problems can occur as well as the destruction of red blood cells and kidney failure.

While mild versions of serotonin syndrome may go unrecognized, the condition can be fatal, says Dr. Harvey Sternbach, a Los Angeles psychiatrist who was among the first to recognize the syndrome. Shortly after Prozac came on the market in 1988, Sternbach prescribed the medication to a patient, who took it for a few weeks and then switched to an older antidepressant--a monoamine oxidase inhibitor--which also elevates serotonin. The patient increased her dose of the MAOI and suffered serotonin syndrome, says Sternbach, who later described the case in a medical journal.

"It's hard to know how often serotonin syndrome occurs because no one does any systematic research to try and evaluate that. But the main issue is that this could be fatal. People do die from it," he says.

*

Serotonin syndrome can be triggered by taking an SSRI alone at a very high dose, such as 60 milligrams, experts say. But the most potential for trouble occurs when the SSRI is taken together or shortly before or after treatment with an MAOI or a tricyclic antidepressant, Martin says.

"Those combinations are probably the worst. . . . Those taking MAOIs need to be more attuned to this than anyone," he says.

In cases of depression that have been resistant to other treatments, Martin notes, some doctors may try an SSRI in combination with a MAOI. But any drug that increases serotonin levels in the brain can cause the syndrome when taken in combination with an SSRI or MAOI.

"What some people don't know, including some physicians, is it's not just the SSRIs that are serotonergic. Other medications are too," says Sternbach, an associate clinical professor of psychiatry at UCLA. "Some agents aren't thought by the public to be serotonergic."

Those include the pain reliever Demerol; dextromethorphan, an ingredient in many over-the-counter cough suppressants; and some diet remedies.

"One of the really tricky areas where this becomes a problem is these combinations of diet suppressants," Sternbach says. "With Redux, for example, you are not supposed to prescribe SSRIs, but people are doing that. In most people it won't be a problem, but there are isolated cases where it will be."

Illicit drugs, including cocaine, LSD, methamphetamine and Ecstasy, can also cause the syndrome, Martin says.

The syndrome is particularly tragic because there is no treatment. In severe cases, doctors generally try to treat the symptoms, such as lowering body temperature and trying to stop seizures and agitation.

Advertisement
Los Angeles Times Articles
|
|
|